Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 243, NWS Topeka, KS

August 23, 2008Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2008, 12:30 AM CDT for Republic County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2008, 12:30 AM CDT (05:30 UTC)
Expired
Aug 23, 2008, 1:00 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Republic County, KS

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2554 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:48 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 22, 11:48 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1148 PM CDT FRI AUG 22 2008

.UPDATE...
06Z TAF CYCLE UPDATE.

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
SFC FRONT MOVING SLOWLY SOUTH ATTM...WITH ISOLD/SCT CONVECTION
BREAKING OUT ALONG AND NORTH OF THE FRONTAL ZONE. INITIAL
INFLUENCE WILL BE TO TURN WINDS NE AT TAF SITES. WITH LACK OF A
STRONG FOCUS AS THE SYSTEM MOVES SOUTHWARD...WILL KEEP VCTS AND CB
AT TAF SITES AS STILL NOT 50% CONFIDENCE OF TS HITTING THE
AIRPORTS. CIGS REMAIN VFR...AND WITH HIGH DEWPOINTS MAY SEE SOME
MINOR REDUCTIONS TO VISBY. 67

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT FRI AUG 22 2008/

DISCUSSION...

LATEST WATER VAPOR SHOWING A STRONG SHORTWAVE TROUGH MOVING ACROSS
THE NORTHERN PLAINS WITH WEAKER EXTENSION OF THE TROUGH EXTENDING
SOUTHWESTWARD INTO THE CENTRAL HIGH PLAINS. A SFC COLD FRONT MOVING
SOUTHEAST ACROSS SOUTH CENTRAL AND EASTERN NEBRASKA WILL CONTINUE TO
MOVE SOUTHEAST INTO THE NORTHWEST CWA THIS EVENING THEN SOUTH ACROSS
MOST OF THE REMAINDER OF THE CWA BY 12Z SATURDAY BEFORE BEGINNING TO
WASH OUT THROUGH THE DAY AS WINDS BECOMING EAST TO SOUTHEAST ACROSS
THE ENTIRE AREA IN THE AFTERNOON. CAPPING THIS AFTERNOON REMAINS
STRONG ACROSS NEB/KS BUT SHOULD ERODE SUFFICIENTLY NEAR/NORTH OF
BOUNDARY THIS EVENING TO ALLOW SCATTERED CONVECTION TO TO DEVELOP
SCATTERED THUNDERSTORMS IN SOUTHERN NEBRASKA AND MOVE INTO THE
NORTHERN CWA. ALTHOUGH SHEAR IS WEAK AND CONVECTION SHOULD BE PULSE
TYPE...SOME OF THESE THIS EVENING COULD BE STRONG. WILL CARRY 30-40
CHC POPS NORTHERN CWA THIS EVENING...TAPERING OFF QUICKLY SOUTH TO
I-70...THEN SOUTHWARD TO THE I 35 CORRIDOR BY 12Z. ALTHOUGH MOISTURE
POOLS ALONG BOUNDARY THROUGH THE NIGHT AND LVL JET DEVELOP THIS
EVENING...WEAK SHEAR ALOFT...LIMITED LARGE SCALE FORCING AND
WEAKENING/VEERING LOW LEVEL WINDS ALL ARE NEGATIVE FACTORS ON PRECIP
COVERAGE. WILL TAPER POPS OFF SOUTH OF I 70. LOWS TONIGHT ARE BASED
ON A COMBINATION OF FROPA ACROSS THE NORTH WITH LOWER DEWPOINTS AND
BETTER PRECIP POTENTIAL. AS A RESULT HAVE KEPT LOWS IN THE MID 60S
WITH NEAR 70 OVER THE EAST CENTRAL COUNTIES.

WILL KEEP POPS 30-40 PERCENT SATURDAY AS ANOTHER WEAKER SHORTWAVE IN
THE GREAT BASIN AREA ADVANCES EASTWARD TOWARDS THE CWA THROUGH THE
DAY. WITH MOISTURE POOLED NEAR WEAKENING BOUNDARY...WILL HAVE A
CHANCE FOR SHOWERS/THUNDERSTORMS THROUGH THE DAY. OVERALL...WITH A
PARTLY SUNNY SKY ON SATURDAY MOST AREAS WITH PRECIP POTENTIAL AND
LIGHTER EAST/SOUTHEAST WINDS...HESITANT TO GO ANY HIGHER THAN LOW
80S NORTHWEST CWA TO UPPER 80S SOUTHEAST. IF STRATUS DEVELOPS ALONG
AND BEHIND FRONT AND LINGERS THROUGH THE DAY...AND CLOUDS/PRECIP
MORE EXTENSIVE THAN EXPECTED...THESE TEMPS MAY BE TOO WARM.

FRONTAL BOUNDARY IS FORECAST TO PUSH SOUTH INTO SOUTHERN KANSAS
SATURDAY NIGHT BEFORE WASHING OUT. MAIN CONVECTION SHOULD BE FOCUSED
ALONG THE FRONTAL BOUNDARY MAINLY ACROSS EAST CENTRAL KANSAS INTO
MISSOURI AND SOUTHEAST KANSAS. MAIN DYNAMIC FORCING REMAINS TO THE
NORTH OF THE CWA SATURDAY NIGHT AS THE UPPER TROUGH MOVES EAST INTO
THE LAKES. SURFACE HIGH BUILDS SOUTH INTO MISSOURI AND EASTERN
KANSAS ON SUNDAY. UPSLOPE SHOWERS AND THUNDERSTORMS LOOK BEST ACROSS
THE HIGH PLAINS THEN MOVING SOUTHEAST IN THE NORTHWEST FLOW INTO
EASTERN KANSAS.

SIMILAR SCENARIO FOR MONDAY NIGHT WITH THE LOW LEVEL JET FOCUSED
ACROSS THE WESTERN HIGH PLAINS AND POSSIBLE MCS DEVELOPMENT WHICH
SHOULD STAY TO THE WEST OF THE CWA.

IN THE EXTENDED NEXT FRONT MOVES ACROSS THE CENTRAL PLAINS IN THE
WEDNESDAY AND THURSDAY TIME PERIOD. THE GFS AND THE ECMWF HAVE THE
FRONT MOVING ACROSS THE CWA WITH THE GFS DEEPER WITH THE LONGWAVE
TROUGH AND FURTHER SOUTH WITH THE DYNAMIC FORCING WHERE THE ECMWF IS
FURTHER NORTH. THE NEW 12Z ECMWF IS ALSO FASTER WITH THE FRONT THAN
ITS 00Z RUN AND HAVE OPTED TO GO WITH THE SLOWER GFS SOLUTION.
TEMPERATURES WILL BE COOL BEHIND THE FRONT TO ROUND OUT THE WORK
WEEK AND HAVE LOWERED THEM FROM PREVIOUS FORECAST CYCLE.

GFS ALSO HINTING AT A CUT OFF LOW OVER THE CENTRAL PLAINS NEXT
FRIDAY...WHILE THE NEW 12Z ECMWF NOT SHOWING THIS AT ALL AT THIS
TIME.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 22, 6:15 AM CDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
615 AM CDT FRI AUG 22 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-231115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
615 AM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS THE OUTLOOK AREA AS A COLD FRONT SLOWLY
MOVES SOUTH THROUGH THE REGION. SEVERE WEATHER IS NOT ANTICIPATED
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN POSSIBLE SATURDAY AND SUNDAY AS THE
FRONTAL BOUNDARY REMAINS IN CLOSE PROXIMITY. ANOTHER ROUND OF
THUNDERSTORMS WILL ARRIVE ON WEDNESDAY AS A NEW UPPER LEVEL SYSTEM
APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

BLAIR

In the hours before

Special weather statement, Aug 23, 12:12 AM CDT, 18 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1212 AM CDT SAT AUG 23 2008

KSZ008-230530-
REPUBLIC-
1212 AM CDT SAT AUG 23 2008

THROUGH 1230 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS
PORTIONS OF NORTHEASTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE NARKA...MUNDEN AND CUBA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:27 AM CDTAreal Flood AdvisoryTOPRepublic2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.